Idaho, 2012

Hail in Idaho, April 24, 2012

April 24, 2012 · NWS OTX · 1 event in 1 county or zone

Moderate instability in place across the Idaho Panhandle under large scale southwesterly flow resulted in isolated strong thunderstorms during the early afternoon hours of April 24th. Two particular cells, one in Bonner County and second in Lewis County intensified into strong storms capable of producing severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moderate instability in place across the Idaho Panhandle under large scale southwesterly flow resulted in isolated strong thunderstorms during the early afternoon hours of April 24th. Two particular cells, one in Bonner County and second in Lewis County intensified into strong storms capable of producing severe hail. The public confirmed one inch hail with the northern storm located in Bonner County. The cell over Lewis County was most intense while crossing through rural sections of the county and began weakening upon reaching populated areas, yielding only half inch hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 24, 1:35 PM PST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 24, 1:35 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
235 PM PDT Tue Apr 24 2012

.SYNOPSIS...
Wednesday will be the last in the recent string of mild weather
days, with more afternoon and evenings showers. A wet Pacific
front will move through the Inland Northwest on Thursday for much
cooler temperatures. Friday will be the coolest day followed by a
gradual warming and drying trend over the weekend.

&&

.DISCUSSION...
Tonight and Tomorrow...Ridge axis east of the area allowing the
southwest to northeast oriented storm track on the west side of
the ridge will maintain a favorable orientation to steer showers
and thunderstorms through Eastern Washington and Northern Idaho.
Most storms will take a track to the northeast at near 30 mph but
some that form at edge of a disturbance brushing up against the
ridge will spark thunderstorms that move with a more west to east
storm motion at the same near 30 mph speed. Gusty wind and small
hail look favorable for occurrence given some progged wet bulb
zero heights of near 8000 feet MSL this afternoon for KGEG and
points to the south. The expectation is much of the convection
associated with these passing triggering mechanisms will be out of
the area by 7 pm PDT to allow for a brief break. The storm track
remains in place overnight and into tomorrow as an approaching
large long-wave trof with significant feed of moisture feeding into
its eastern edge impinges on the coast Tomorrow. With this in mind
pops increase substantially near the Cascades through the day
mainly in addressing the approaching moisture plume while
locations further east have pop increases and thunderstorms
mention to accommodate disturbance migration ahead of it in a
similar southwest to northeast motion as which is happening today.
Cooling trend into tomorrow remains reasonable given the gradual
eastward migration of the ridge as well as the cooling brought
about by convection and the cloud cover associated with it.
/Pelatti

...Moderate to heavy rain possible Wednesday night through
Thursday bringing the potential for continued main stem flooding
along with sharp rises within regional creeks and streams...

Wednesday night through Friday: Models continue to indicate a
very wet pattern setting up Wednesday night through Thursday
which raises a lot of concern for most river basins in addition to
the potential for sharp rises in small streams and landslides.

In general, the deep upper-level low currently taking residence
over the Gulf of Alaska will phase with the closed upper-level low
off the California Coast and lift through the region taking on a
strong negative tilt. Rich subtropical moisture will be pumped
into the region ahead of the trough allowing layer precipitable
water to surge near 0.90"...roughly 200% of normal. The pcpn will
arrive in two waves. The first wave, which carries the highest
uncertainty comes through the region Wednesday night associated
with shortwave energy ejecting out ahead of the main upper-level
trough. Each model picks up on this feature earlier Wednesday
afternoon...morphing into a cluster of thunderstorms through
Oregon before lifting northward into the Spokane CWA. While the
models agree on this feature, they are struggling on where and how
intense the pcpn will be upon reaching E WA and N ID and over the
last few runs, there has been anywhere from a quarter of an inch
to just a few hundredths painted along and/or east of the WA/ID
border. Needless to say, confidence is very low through 12z
Thursday for the eastern two-thirds of the CWA. Closer to the
Cascades and Okanogan Country, we have a bit more confidence in
the forecast being closer proximity to the parent incoming trough,
stronger diffluent flow aloft, right entrance of a 100kt jet
streak, and strengthening easterly flow along the nw periphery of
a deepening surface low over the central Basin ...all supporting
synoptically driven pcpn.

If moderate rains arrive Wednesday night or not associated with
the aforementioned convective cluster, moderate to heavy rains will
likely develop and spread east into NE WA and N ID on Thursday
as the upper-level trough translates inland and ushers a strong cold
front into the region. Forcing along the front will be centered
under highly diffluent flow aloft, also coupled with additional
lift from a departing jet streak and increasing orographic flow as
winds trend toward the SW leading to impressive saturated layer
omega fields. Additionally, the strong negative tilt to the trough
will slow down or possible stall the eastward progression of the
front and theta-e tongue from completely clearing out of the
region until late Thursday evening. Meanwhile, cooler 500mb
temperatures sliding in with the trough coupled with lingering
warmth over the far SE...ID Panhandle...and extreme NE WA will add
an increasing convective nature to the pcpn.

All things considered, models and our forecast call for half to an
inch and a half of rainfall from Wednesday night through Friday
morning with the heaviest amounts for the NE WA Mountains and Idaho
Panhandle. River models indicate continued rises for already
swollen basins. The potential for moderate to heavy rains over
short periods will also increase the potential for smaller streams
and creeks to rise sharply and may lead to landslides.

The trough will slide east into western Montana on Friday with
drier air and westerly winds dominating the lee of the Cascades
while upsloping showers and decreasing afternoon instability keep
the chance for showers and perhaps an isolated thunderstorm
ongoing for ID and far E WA through the afternoon. Additional pcpn
amounts for Friday will be a few hundredths to up to a quarter of an
inch under the most persistent bands. The good news is that mid
and low levels will cool substantially allowing snow levels to
crash between 3000-4000 feet ending the snow melt threat. SB

Saturday through Tuesday: The remnants of the wet negative tilt
trough slide off to the southeast on Saturday with a broad ridge
of high pressure building along the coast. As a result we should
still see some showers in the Panhandle and extreme eastern WA
but the weather should be dry for the Cascades and Basin. On
Sunday the high pressure has moved onshore a dry forecast save for
a few mountain showers.

This pattern continues into Monday and Tuesday. I have maintained
a mention of showers for the Panhandle and extreme eastern
Washington. The ridge is rather flat, which on the ECMWF and GEFS
allows some short wave energy and moisture to move across the
area. Given the general westerly flow the Basin and East Slopes
areas should stay dry. Temperatures should be near normal for this
time of year.  RJ

&&

.AVIATION...
18Z TAFs: storm track set to steer mostly showers, but also
some thunderstorms too in a southwest to northeast direction
at about 30 miles per hour. Any influence on ceilings and
visibilities should be minimal and thus VFR conditions
expected to prevail. Additionally some small hail possible
down near KPUW down to KLWS today that ends near 03Z
Wednesday. Gusty wind near thunderstorms. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  67  49  57  39  53 /  30  40  80 100  60  40
Coeur d'Alene  46  68  49  58  41  50 /  40  40  80 100  60  60
Pullman        47  68  51  58  38  50 /  40  30  80  90  50  50
Lewiston       50  73  55  62  42  57 /  40  30  80  80  50  50
Colville       46  70  50  62  42  60 /  20  40  90 100  70  50
Sandpoint      44  68  47  59  39  51 /  50  30  80 100  80  70
Kellogg        45  67  47  57  37  46 /  70  40  80 100  80  60
Moses Lake     49  71  53  60  40  62 /  10  40  80  60  20  20
Wenatchee      50  68  52  58  42  60 /  10  30  80  60  20  20
Omak           45  71  50  62  40  62 /  20  40  90 100  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 24, 1:47 PM PST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PDT TUE APR 24 2012

IDZ001>004-026-027-WAZ031>038-041>044-252200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
247 PM PDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 24, 1:38 PM PST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT TUE APR 24 2012

IDZ001-242230-
BONNER ID-KOOTENAI ID-
238 PM PDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHERN BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 330 PM PDT

AT 233 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPIRIT LAKE..MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   DOVER...
   SANDPOINT...
   WESTERN PORTIONS OF LAKE PEND OREILLE

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4814 11631 4790 11695 4801 11706 4808 11705
      4834 11651
TIME...MOT...LOC 2138Z 237DEG 22KT 4803 11690

FX
Local storm report, Apr 24, 2:07 PM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
307 PM PDT TUE APR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             5 NW SPIRIT LAKE        48.02N 116.93W
04/24/2012  M0.50 INCH       BONNER             ID   PUBLIC

&&

RMILLER
Special weather statement, Apr 24, 2:53 PM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT TUE APR 24 2012

IDZ001-242330-
BONNER ID-BOUNDARY ID-
353 PM PDT TUE APR 24 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO
  EXTREME NORTH CENTRAL BONNER COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 430 PM PDT

AT 343 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF NORDMAN...MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   COPELAND...PORTHILL...AND EASTPORT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 11604 4891 11604 4875 11674 4897 11687
      4901 11666 4901 11605
TIME...MOT...LOC 2252Z 247DEG 30KT 4886 11667

FX
Local storm report, Apr 24, 3:08 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
408 PM PDT TUE APR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             CLARK FORK              48.15N 116.18W
04/24/2012  E0.75 INCH       BONNER             ID   PUBLIC

0340 PM     HAIL             2 SSE CLARK FORK        48.13N 116.16W
04/24/2012  E0.75 INCH       BONNER             ID   PUBLIC

0343 PM     HAIL             3 SE CLARK FORK         48.11N 116.14W
04/24/2012  E1.00 INCH       BONNER             ID   PUBLIC

0343 PM     HAIL             4 SE CLARK FORK         48.11N 116.13W
04/24/2012  M1.00 INCH       BONNER             ID   PUBLIC

&&

RMILLER

The radar

The Spokane radar (KOTX), 92 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bonner

When
April 24, 3:30 PM PST to 3:45 PM PST
Where
Bonner County, 2.6 mi SE of Westmond to 4 mi SE of Clark Fork
Measured
1 in hail
Reported by
Public
Coordinates
48.102, -116.562

Calls made to businesses three to four miles southeast of Clark Fork, Idaho reported hail to size of quarters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370204.